Journal of Global Optimization

, Volume 65, Issue 4, pp 745–776 | Cite as

Bandwidth packing problem with queueing delays: modelling and exact solution approach

  • Navneet Vidyarthi
  • Sachin Jayaswal
  • Vikranth Babu Tirumala Chetty


We present a more generalized model for the bandwidth packing problem with queuing delays under congestion than available in the extant literature. The problem, under Poison call arrivals and general service times, is set up as a network of spatially distributed independent M/G/1 queues. We further present two exact solution approaches to solve the resulting nonlinear integer programming model. The first method, called finite linearization method, is a conventional Big-M based linearization, resulting in a finite number of constraints, and hence can be solved using an off-the-shelve MIP solver. The second method, called constraint generation method, is based on approximating the non-linear delay terms using supporting hyperplanes, which are generated as needed. Based on our computational study, the constraint generation method outperforms the finite linearization method. Further comparisons of results of our proposed constraint generation method with the Lagrangean relaxation based solution method reported in the literature for the special case of exponential service times clearly demonstrate that our approach outperforms the latter, both in terms of the quality of solution and computation times.


Bandwidth packing Telecommunications Call routing Integer programming Queuing delay Finite linearization Constraint generation 


  1. 1.
    Amiri, A.: The multi-hour bandwidth packing problem with response time guarantees. Inf. Technol. Manag. 4, 113–127 (2003)CrossRefGoogle Scholar
  2. 2.
    Amiri, A.: The selection and scheduling of telecommunication calls with time windows. Eur. J. Oper. Res. 167(1), 243–256 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Amiri, A., Barkhi, R.: The multi-hour bandwidth packing problem. Comput. Oper. Res. 27, 1–14 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Amiri, A., Barkhi, R.: The combinatorial bandwidth packing problem. Eur. J. Oper. Res. 208, 37–45 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Amiri, A., Rolland, E., Barkhi, R.: Bandwidth packing with queuing delay costs: Bounding and heuristic procedures. Eur. J. Oper. Res. 112, 635–645 (1999)CrossRefzbMATHGoogle Scholar
  6. 6.
    Anderson, C.A., Fraughnaugh, K., Parkner, M., Ryan, J.: Path assignment for call routing: an application of tabu search. Ann. Oper. Res. 41, 301–312 (1993)CrossRefzbMATHGoogle Scholar
  7. 7.
    Bose, I.: Bandwidth packing with priority classes. Eur. J. Oper. Res. 192, 313–325 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Cox, L., Davis, L., Qui, Y.: Dynamic anticipatory routing in circuit-switched telecommunications networks. In: Davis, L. (ed.) Handbook of Genetic Algorithms, vol. 11, pp. 229–340. Van Norstrand/Reinhold, New York (1991)Google Scholar
  9. 9.
    Elhedhli, S.: Exact solution of a class of nonlinear knapsack problems. Oper. Res. Lett. 33(6), 615–624 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Gavish, B., Hantler, S.L.: An algorithm for optimal route selection in sna networks. IEEE Trans. Commun. 31(10), 1154–1161 (1983)CrossRefGoogle Scholar
  11. 11.
    Han, J., Lee, K., Lee, C., Park, S.: Exact algorithms for a bandwidth packing problem with queueing delay guarantees. INFORMS J. Comput. 25, 585–596 (2013)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Laguna, M., Glover, F.: Bandwidth packing: a tabu search approach. Manag. Sci. 39, 492–500 (1993)CrossRefzbMATHGoogle Scholar
  13. 13.
    Park, K., Kang, S., Park, S.: An integer programming approach to the bandwidth packing problem. Manage. Sci. 42, 1277–1291 (1996)CrossRefzbMATHGoogle Scholar
  14. 14.
    Parker, M., Ryan, J.: A column generation algorithm for bandwidth packing. Telecommun. Syst. 2(1), 185–195 (1993)CrossRefGoogle Scholar
  15. 15.
    Rolland, E., Amiri, A., Barkhi, R.: Queueing delay guarantees in bandwidth packing. Comput. Oper. Res. 26, 921–935 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Villa, C., Hoffman, K.: A column-generation and branch-and-cut approach to the bandwidth-packing problem. J. Res. Nat. Inst. Stand. Technol. 111, 161–185 (2006)CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2016

Authors and Affiliations

  • Navneet Vidyarthi
    • 1
  • Sachin Jayaswal
    • 2
  • Vikranth Babu Tirumala Chetty
    • 3
  1. 1.Department of Supply Chain and Business Technology Management, John Molson School of Business and Interuniversity Research Centre on Enterprise Networks, Logistics, and Transportation (CIRRELT)Concordia UniversityMontrealCanada
  2. 2.Production and Quantitative MethodsIndian Institute of ManagementVastrapur, AhmedabadIndia
  3. 3.Industrial and Systems Engineering College of EngineeringUniversity of WashingtonSeattleUSA

Personalised recommendations